T Nation

Need Help. T Level 291


#1

Hey T-Nation,

I haven’t posted here in about 10 years. However, I knew this was the place to go to for help.

For the past 8 years I have had extreme anxiety, that got to the point where I was having uncontrollable physical symptoms (profuse sweating, panic attacks, diarrhea, etc). I was always able to control the mental aspects, but physical symptoms due to anxiety is a whole different ball game.

6 months ago I went to the doctor, and I was prescribed Celexa. It worked, but then I went in to a deep depression, so I was prescribed Wellbutrin. My mood feels normalish, but now it’s basically impossible for me to get aroused. Then my doctor gave me Ciallis, and sent me for blood work. I asked my doctor to include testing my testosterone.

Blood work was excellent except for 1 thing. Yep you guessed it. My t-levels are 10.1 nmol/l which is 291 ng/dl. My doctor, who is female, thought those numbers were fine.

The lab says 28.8 - 8.4 is normal, but I knew from my time as a lifter that those numbers are bullshit.

23.1 is average for someone between 35-44, the average for an 85 y.o. man is 13.0!
10.4 is clinically low.

I’m 36, 6’2" 280lbs.
I’ve noticed that my testes are about half the size of other dudes. I don’t look at other dudes nuts, but I’ve been in lots of locker rooms.

So I asked my doctor to send me to a specialist. She said okay, even though she thought it was unnecessary. She also thinks that my low T might be due to my weight, but I think Low T is causing my weight gain.

Here are my questions.

Could the Celexa cause my T to drop?
Could hypogonadism be the reason for my low T?
Are my T levels reason to be concerned?
Could my low T levels be reason for my anxiety?
If I do get prescribed injections should I also take HCG injections as well? (I feel if my nuts shrink anymore they’ll be non existent)
How much can I realistically boost T levels on my own? (zinc supplements, via weight loss, etc)

Any help or advice you guys can help me with would be great.

former Animal4life


#2

I’m on psych drugs too, and they can cause low libido, but there are a lot of different ones out there for your problems that won’t. Never heard of them causing low T though. Should you be concerned? absolutely, your doctor is right that it’s still in the normal range, for a 100 year old. the range is 250 - 1100. You should be way above 290. The low T is probable what has been a major contributor to your weight gain. You probably can’t get it up much with any over the counter products. Replacement is about it. I’ve been on replacement therapy for about 7 years now. I went from the gels right to the pellets. Don’t want to be messing with shots all the time. I’m to ADD to remember to take them on a regular basis. Doc warned me of shrinking testicals once I was on the therapy. It hasn’t happened. I like my level to be at 800. I have lots of energy and feel great and continue to loose weight. I’m not working at it either. One other thing is. Do you have a mouth full of mercury filling? Mercury blocks the absorption of testosterone. You’ll have to get a heavy metals test done to find out. It cost me $300. My mercury level is off the charts. To get the fillings replaced and the mercury washed out is going to cost me about $10,000. Not what I was planning on spending my 401k money on. Insurance won’t cover it.


#3

Hey man thanks for the reply. With the anti anxiety meds, I felt like I was just trading anxiety for depression. I would be relieved if I found out that my anxiety and weight gain were due to low T.
I hope its not something like Klienfelds syndrome. The more research I do, the more worried I get.
Low T would explain why I was not seeing gains when I was training like crazy and lifting heavy ass weight.


#4

You should get a full thyroid panel. If you have thyroid issues, it will cause the low T. Pretty sure thats what caused mine. Wish I had a good enough doctor to test everything before throwing me on TRT. It is better to treat the cause than the symptom, but I wouldn’t blame you if you tried some TRT to relieve your depression and stress, but before getting on, I would try to find the cause by getting a lot of blood work.

290 is low but its not super low, so you can maybe figure out why its marginally low and get it up without TRT.


#5

Thanks for the advice. I think I’m going to lose some of this flab I got going on and get down to 250lbs and then get another blood test. If my numbers are still low or lower than 291 I will go see a specialist.

I just wonder how big of an impact fat has on t-levels, and how much I can realistically raise my t-levels on my own.


#6

Just a suggestion, which has worked well for me. I drink fruit smoothies for breakfast with lots of greek yogurt and eggwhites. For lunch, I grill up chicken breasts on the weekend and put them into tupperware containers for each day of work. I just throw those in a lunch box, and eat just chicken breasts for lunch, with maybe a handful of chips or an apple. After a few weeks the weight will really come off, and you will feel a lot better… Make sure you are getting plenty of iodine/iodide, buy you some ioderal or something and take that for thyroid health… Keep us posted.

You can get DHEA over the counter which is a precursor hormone to Test. Without DHEA blood test you really don’t know if you need it, but my DHEA was on the low side of normal so I take 50mg a day. Some people feel weird on DHEA, but I don’t notice. DHEA and/or pregnenolone are two pre-hormones which can raise Test, but it can also raise e2 if you are E2 dominant, which is why blood testing is very good to have before you start taking random stuff.


#7

One thing about the DHEA. If you are on psych meds, DHEA can interfere with them. I found out the hard way and it was ugly.


#8

Please read the stickies found here: About the T Replacement Category

  • advice for new guys - need more info about you
  • things that damage your hormones
  • protocol for injections
  • finding a TRT doc

Your are hyper. Now find out why?
TT
FT
E2
LH/FSH
prolactin
CBC
hematocrit
TSH
fT3 <-- the active hormone
fT4 [please not T3, T4]

You can have thyroid problems from not using iodized salt.
Are your outer eyebrows sparse?
Feel cold easier?
Eval your overall thyroid function by checking oral body temperatures as per the thyroid basics sticky. If temps are good, you can skip thyroid labs.

Your mood and depression issues could easily be from low T etc.

SSRI’s can mess with hormones by increasing estrogens by competing with enzyme pathways that clear estrogens. But in your case, I expect that this is not a cause but could have made things worse.

Low thyroid function causes mood and energy problems and appears that could be a reason for low T in some guys.